Arkansas, 2011

Winter Weather in Arkansas, December 5, 2011

December 5, 2011 · NWS LZK · 10 events in 10 counties and zones

As colder air entered parts of western and northern Arkansas during the morning of the 5th, rain changed over to sleet and snow, especially at the higher elevations. Some freezing fog and patchy light freezing rain also occurred.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

As colder air entered parts of western and northern Arkansas during the morning of the 5th, rain changed over to sleet and snow, especially at the higher elevations. Some freezing fog and patchy light freezing rain also occurred. Sleet and snow accumulations were generally in the 1/2 to 1 inch range, but some of the higher elevations recorded 2 to 3 inches. The wintry precipitation caused some hazardous driving conditions. All precipitation began diminishing from the west during the morning of the 5th, and all significant precipitation had exited the eastern edge of the state by early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 5, 5:55 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Dec 5, 5:55 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
555 AM CST MON DEC 5 2011

.AVIATION...
RAIN CONTINUES ACROSS THE AREA. THE FRONT REMAINS NEAR THE
SOUTHEAST CORNER OF ARKANSAS...AND WILL NOT MOVE EAST UNTIL THIS
AFTERNOON. THE RAIN WILL TAPER OFF FROM WEST TO EAST THIS
AFTERNOON AND EVENING. SNOW MAY MIX WITH RAIN IN THE NORTH THIS
MORNING. MVFR AND IFR CONDITIONS ARE EXPECTED THROUGH MUCH OF THE
PERIOD. ONCE THE RAIN ENDS...CEILINGS WILL BE SLOW TO LIFT AND
OVERCAST CONDITIONS WILL CONTINUE THROUGH THE END OF THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 540 AM CST MON DEC 5 2011/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT
A STORM SYSTEM IN NORTHERN LOUISIANA WILL TRACK ALONG A STALLED
FRONT JUST SOUTHEAST OF ARKANSAS TODAY. THIS WILL RESULT IN ONE
MORE ROUND OF RAIN...ESPECIALLY IN THE SOUTHEAST HALF OF THE
STATE. THERE COULD BE AN ADDITIONAL ONE TO TWO INCHES OF RAIN IN
THE SOUTH/EAST...WITH A FLASH FLOOD WATCH CONTINUING IN THIS AREA.

IN THE FAR NORTHWEST...TEMPERATURES HAVE COOLED ENOUGH ALOFT TO
SUPPORT WINTRY PRECIPITATION. WHILE THERE IS NOT MUCH MOISTURE
LEFT IN THE NORTHWEST...THERE IS MORE COMING FROM THE SOUTHWEST.
KEPT CHANCES FOR RAIN OR LIGHT SNOW THIS MORNING FROM MOUNTAIN HOME
WESTWARD THROUGH HARRISON AND JASPER. WOULD NOT BE SUPRISED TO
HAVE SOME MINOR ACCUMULATION IN HIGHER ELEVATION SPOTS. LITTLE/NO
ACCUMULATION EXPECTED ELSEWHERE.

THE SYSTEM WILL TRACK TO THE EAST THIS AFTERNOON/TONIGHT...AND
SIGNIFICANT PRECIPITATION WILL FOLLOW. THERE COULD BE SOME
LEFTOVER LIGHT RAIN IN THE SOUTHEAST...AND A SNOW FLURRY OR TWO
IN THE NORTHERN TWO ROWS OF COUNTIES.

DRY WEATHER IS IN THE FORECAST ON TUESDAY...ALTHOUGH CLOUDS WILL
REMAIN. LATE IN THE DAY AND TUESDAY NIGHT...A SIGNIFICANT SYSTEM
ALOFT WILL APPROACH FROM THE SOUTHERN PLAINS. THE SYSTEM WILL
AFFECT ARKANSAS ON WEDNESDAY...AND WILL MANAGE TO DREDGE SOME
MOISTURE FROM THE GULF COAST. HOWEVER...MUCH OF THIS MOISTURE WILL
BUILD INTO THE SOUTHEAST UNITED STATES AND AWAY FROM THE REGION.
THERE IS NOT MUCH EXPECTED HERE EXCEPT MAYBE A SPRINKLE OR FLURRY.

THE PERIOD WILL END WITH DECREASING CLOUDS WEDNESDAY
NIGHT/THURSDAY. BELOW NORMAL TEMPERATURES ARE IN THE FORECAST
THROUGH THE PERIOD.

LONG TERM...FRIDAY THROUGH SUNDAY
AN UPPER TROUGH WILL BE OVER THE CENTRAL U.S. FRIDAY WITH AN UPPER
RIDGE OVER THE WEST COAST. THE RIDGE WILL MOVE THROUGH THE ROCKIES
SATURDAY...AND THE MIDWEST SATURDAY NIGHT. THE RIDGE WILL REACH THE
EAST COAST SUNDAY. NORTHWEST FLOW ALOFT OVER ARKANSAS SATURDAY WILL
BECOME ZONAL ON SUNDAY.

NO LARGE CHANGES IN THE EXTENDED FORECAST. WITH DRY AIR IN
PLACE...NO PRECIPITATION IS EXPECTED THROUGH THE PERIOD. A COLD
FRONT WILL MOVE THROUGH ARKANSAS FRIDAY...THOUGH LITTLE MOISTURE
WILL BE ASSOCIATED WITH THE FRONT. MODELS INDICATE MOISTURE
RETURNING TO SOUTH ARKANSAS LATE SUNDAY. NEAR NORMAL TEMPERATURES
ARE EXPECTED THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     40  33  42  30 /  90  10  10  10
CAMDEN AR         46  37  44  34 / 100  20  10  10
HARRISON AR       38  27  37  21 /  40  10  10  10
HOT SPRINGS AR    44  34  43  31 /  90  10  10  10
LITTLE ROCK   AR  43  35  43  32 / 100  20  10  10
MONTICELLO AR     47  37  43  34 / 100  30  20  10
MOUNT IDA AR      43  33  42  30 /  80  10  10  10
MOUNTAIN HOME AR  38  29  39  22 /  50  10  10  10
NEWPORT AR        42  34  42  31 / 100  10  10  10
PINE BLUFF AR     45  36  42  34 / 100  20  10  10
RUSSELLVILLE AR   42  32  42  29 /  70  10  10  10
SEARCY AR         42  34  42  31 / 100  20  10  10
STUTTGART AR      44  36  42  33 / 100  20  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR ARKANSAS-BRADLEY-
CALHOUN-CLARK-CLEVELAND-DALLAS-DESHA-DREW-GRANT-HOT SPRING-
JACKSON-JEFFERSON-LINCOLN-LONOKE-MONROE-OUACHITA-PRAIRIE-PULASKI-
SALINE-WHITE-WOODRUFF.

&&

AVIATION...51
Hazardous weather outlook, Dec 5, 5:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST MON DEC 5 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-061100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST MON DEC 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY NEAR THE SOUTHEAST
CORNER OF ARKANSAS THIS MORNING BEFORE MOVING TO THE EAST THIS
AFTERNOON. SEVERAL UPPER LEVEL IMPULSES WILL CONTINUE TO MOVE
THROUGH THE REGION AND INTERACT WITH THE FRONT TO PRODUCE PERIODS OF
RAIN ACROSS MUCH OF ARKANSAS.

THE RAIN WILL BE HEAVY AT TIMES IN THE EAST...CENTRAL AND SOUTH
SECTIONS TODAY. SUBSEQUENTLY A FLASH FLOOD WATCH REMAINS IN EFFECT
FOR THESE AREAS...WITH AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL
THROUGH THIS AFTERNOON. THE RAIN WILL TAPER OFF FROM WEST TO EAST
LATE THIS AFTERNOON AND EVENING.

GIVEN THIS MUCH RAIN WITH SATURATED SOIL CONDITIONS...SOME RIVER
FLOODING COULD MATERIALIZE AS WELL...ESPECIALLY IN THE BLACK...LOWER
WHITE AND OUACHITA BASINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER COLD FRONT WILL MOVE ACROSS THE AREA LATE IN THE WEEK.
HOWEVER...MOISTURE WILL BE LIMITED AND NO PRECIPITATION IS EXPECTED
WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

51

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather. Local standard time, as filed.

Winter Weather, Scott

When
December 5, 7:00 AM CST to 11:00 AM CST
Where
Scott forecast zone
Reported by
Department of Highways

Winter Weather, Polk

When
December 5, 7:00 AM CST to 11:00 AM CST
Where
Polk forecast zone
Reported by
Department of Highways

Most of the wintry weather was confined to the northern part of Polk County.

Winter Weather, Boone

When
December 5, 8:00 AM CST to 12:30 PM CST
Where
Boone forecast zone
Reported by
ASOS

The area around Hill Top received 2.5 inches of accumulation, which included snow on top of sleet.

Winter Weather, Newton

When
December 5, 8:00 AM CST to 12:30 PM CST
Where
Newton forecast zone
Reported by
Department of Highways

Sleet and snow measured 2.5 inches 5 miles south of Jasper, and 2 inches at Deer and Swain.

Winter Weather, Logan

When
December 5, 8:00 AM CST to 11:30 AM CST
Where
Logan forecast zone
Reported by
Department of Highways

Winter Weather, Johnson

When
December 5, 8:30 AM CST to 12:30 PM CST
Where
Johnson forecast zone
Reported by
Department of Highways

Most of the wintry weather was confined to the northern part of the county.

Winter Weather, Pope

When
December 5, 8:30 AM CST to 12:30 PM CST
Where
Pope forecast zone
Reported by
Department of Highways

Most of the wintry weather was confined to the northern part of the county.

Winter Weather, Baxter

When
December 5, 8:30 AM CST to 1:30 PM CST
Where
Baxter forecast zone
Reported by
ASOS
Coordinates
36.287, -92.337 (the zone’s center; the record gives no point)

Winter Weather, Searcy

When
December 5, 8:30 AM CST to 1:30 PM CST
Where
Searcy forecast zone
Reported by
Department of Highways

Snow and sleet measured 2 inches at Marshall.

Winter Weather, Marion

When
December 5, 8:30 AM CST to 1:00 PM CST
Where
Marion forecast zone
Reported by
AWOS
Coordinates
36.268, -92.684 (the zone’s center; the record gives no point)

Snow and sleet measured 2 inches at Flippin.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350521, 350522, 350523, 350529, 350530, 350524, 350525, 350526, 350528, 350531.